Medline ® Abstract for Reference 88
of 'Extravasation injury from chemotherapy and other non-antineoplastic vesicants'
Mediastinitis related to probable central vinblastine extravasation in a woman undergoing adjuvant chemotherapy for early breast cancer.
Anderson CM, Walters RS, Hortobagyi GN
Am J Clin Oncol. 1996;19(6):566.
Adjuvant chemotherapy for breast cancer, although generally safe and of proven benefit, can have severe complications. Central venous catheter (CVC) complications are relatively common forms of treatment-related morbidity in this setting. We report a rare type of CVC-related complication, that of chemotherapy-induced mediastinitis from central venous extravasation of the drug vinblastine, in a women undergoing adjuvant chemotherapy. The patient presented with signs and symptoms consistent with mediastinitis, but the diagnosis was delayed because the initial findings were nonspecific and there was little suspicion for a CVC-related problem. A radionuclide venous flow study was misleading, but a computed tomographic study of the chest and contrast venography confirmed the diagnosis. Conservative treatment with CVC removal, systemic anticoagulation, antibiotics, and pain controlled to gradual improvement in the patient's clinical status. More aggressive strategies, such as thrombolytic therapy and surgical intervention, were considered, but these approaches have not been used in this particular setting. The complication reported here is the first described in the literature in an adult patient. Two similar cases have been reported in pediatric patients. It is likely that this clinical problem is underreported. Patients with CVCs actively undergoing chemotherapy with vesicant agents should be watched carefully for early signs of CVC disruption and subsequent extravasation, as it is likely that early intervention will be of benefit.
Department of Breast and Gynecologic Medical Oncology, University of Texas M. D. Anderson Cancer Center, Houston 77030, USA.